MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH NITINOL GUIDEWIRE, LONG; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDOS INTERNATIONAL SàRL CH NITINOL GUIDEWIRE, LONG; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 286705340
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during spinal fusion and pedicle preparation for left s1 screw insertion.The k-wire kinked during screw insertion.Reportedly, nitinol k-wire was placed into the pedicle pathway.An 8 x 45 viper cortical fix screw and cannulated screw driver were then passed over the nitinol k-wire.While removing the k-wire through the distal portion of the screw driver assembly, the serrated/etched tip (approximately 15mm) of the k-wire snapped off insitu, past the anterior vortex of the s1 vertebral body.The fragment was not retrievable and fluoroscopy was taken to confirm.Surgical delay of 60 minutes.Fragments was generated but unretrievable.The procedure was successfully completed and it is unknown if there was no patient consequences.Concomitant devices reported: viper cortical fix screw , (part# unknown, lot# unknown, quantity# unknown); cannulated screwdriver, (part# unknown, lot# unknown, quantity# unknown).This complaint involves one (1) device.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: one (1) nitinol guidewire, long [product code: 2867-05-340, lot no: gm4976301] was received by the customer quality unit (cqu)on september 17, 2019 for evaluation.Visual examination at the macroscopic level revealed that the fracture was located at the 15mm from the distal tip of the guidewire.The other half of the broken end of the guidewire was not returned to cqu.A fracture analysis was conducted on the returned device.Optical imaging of the fracture shows two surface morphologies, a smooth region and a grainy/rough region with progression lines which are indicative of fatigue failure.These fractures occur when there is a flexural load being placed on the specimen and a crack will begin and gradually get larger until the specimen eventually fully fractures.Therefore, the reported device failure is confirmed based on the evaluation of the returned device.A review of the receiving inspection (ri) for nitinol guidewire, long was conducted as a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the guidewire¿s distal tip fracturing cannot be positively determined.However, optical imaging of the fracture shows two surface morphologies, a smooth region and a grainy/rough region with progression lines which are indicative of fatigue failure.No corrective action/preventive action (capa) is necessary at this time as no issues were identified in the manufacturing and release of this device that could have contributed to the problem reported by the customer.Therefore, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
NITINOL GUIDEWIRE, LONG
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key9106519
Report Number1526439-2019-52131
Device Sequence Number11349552
Product Code LXH
UDI-Device Identifier10705034507873
UDI-Public(01)10705034507873
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286705340
Device Catalogue Number286705340
Device Lot NumberGM4976301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2019
Initial Date Received by Manufacturer 08/29/2019
Supplement Date Received by Manufacturer10/23/2019
Initial Report FDA Received Date09/23/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight88